Q. Does low-dose aspirin offer any protection against COVID-19, especially for older people? My wife is 69, and I am 71. We both are fully vaccinated but have breakthrough cases.
We have been able to manage our care at home. I recall reading many months ago that low-dose aspirin reduces the inflammatory response and therefore might mitigate COVID-19 symptoms. Has there been more definitive research on this?
A. There has been more research. However, as with so much regarding COVID-19, the answer is complicated.
A study published in the Journal of Thrombosis and Haemostasis (Aug. 29) tracked more than 17,000 patients 50 or older with COVID-19. Those who had been taking aspirin before admission were less likely to die. The authors point out previous studies have also found lower in-hospital mortality among COVID-19 patients already taking aspirin.
On the other hand, a Korean study found that “Aspirin use was associated with adverse effects in COVID-19 patients” (Medicina, Sept. 4). No one should start taking aspirin against COVID-19 without first checking with their health care provider.
Q. I take lisinopril and HCTZ to control my blood pressure. I took them at breakfast for 20 years and had decent blood pressure, but not consistently.
Last month, I switched to taking them at bedtime, and I have seen a significant improvement with less variable results. The only exceptions were when I was doing taxes or trying to transfer files from an old computer to a new one. Once those two ugly things were done, I was back to steady and good.
A. Research has shown that bedtime may be better for taking blood pressure medicines (European Heart Journal, Dec. 21).
There is one important exception. People with glaucoma should not take their blood pressure pills in the evening (Expert Opinion on Pharmacotherapy, December). If blood pressure drops too low overnight, glaucoma can worsen. (Journal of Glaucoma, April).
To learn more about blood pressure management, you may wish to read our eGuide to Blood Pressure Solutions. This online resource is available under the Health eGuides tab at peoplespharmacy.com.
Q. Why is pancreatitis seldom listed as a side effect of statins? I took statins for many years and suffered from many of the side effects you described in a recent article. One serious complication you didn’t address is pancreatitis.
After a year of acute pancreatitis attacks, three different GI specialist exams and numerous tests and hospitalizations, the specialists determined that the cause was atorvastatin.
I discontinued atorvastatin nine months ago and have not had another pancreatitis attack. Pancreatitis is only rarely listed as a statin side effect.
A. You have alerted us to a controversial adverse reaction to statin-type cholesterol-lowering drugs. There is a mention of pancreatitis in the official prescribing information for atorvastatin (Lipitor), but it is pretty well buried. This is considered a rare complication.
Pancreatitis is inflammation of the pancreas. Symptoms include abdominal pain radiating to the back. If someone touches the belly, the pain can be intense. Pancreatitis is also associated with nausea, vomiting, rapid heart rate and fever.
Researchers in Taiwan have found that people taking atorvastatin or rosuvastatin (Crestor) are more likely to suffer pancreatitis (Medicine, February 2016; International Journal of Cardiology, March 27, 2015). However, a meta-analysis of 13 studies found no such association (United European Gastroenterology Journal, October 2018).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website peoplespharmacy.com.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.